doi: 10.3934/dcdss.2020384

Two notes on the O'Hara energies

Graduate School of Science and Engineering, Saitama University, Shimo-Okubo 255, Sakura-ku, Saitama, Japan

Received  January 2019 Revised  February 2020 Published  June 2020

The O'Hara energies, introduced by Jun O'Hara in 1991, were proposed to answer the question of what is a "good" figure in a given knot class. A property of the O'Hara energies is that the "better" the figure of a knot is, the less the energy value is. In this article, we discuss two topics on the O'Hara energies. First, we slightly generalize the O'Hara energies and consider a characterization of its finiteness. The finiteness of the O'Hara energies was considered by Blatt in 2012 who used the Sobolev-Slobodeckij space, and naturally we consider a generalization of this space. Another fundamental problem is to understand the minimizers of the O'Hara energies. This problem has been addressed in several papers, some of them based on numerical computations. In this direction, we discuss a discretization of the O'Hara energies and give some examples of numerical computations. Particular one of the O'Hara energies, called the Möbius energy thanks to its Möbius invariance, was considered by Kim-Kusner in 1993, and Scholtes in 2014 established convergence properties. We apply their argument in general since the argument does not rely on Möbius invariance.

Citation: Shoya Kawakami. Two notes on the O'Hara energies. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020384
References:
[1]

A. AbramsJ. CantarellaJ. H. G. FuM. Ghomi and R. Howard, Circles minimize most knot energies, Topology, 42 (2003), 381-394.  doi: 10.1016/S0040-9383(02)00016-2.  Google Scholar

[2]

S. Blatt, Boundedness and regularizing effects of O'Hara's knot energies, J. Knot Theory Ramifications, 21 (2012), 1250010, 9 pp. doi: 10.1142/S0218216511009704.  Google Scholar

[3]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Progress in Nonlinear Diffrential Equations and their Applications, 8. Birkhäuser Boston, Boston, MA, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[4]

M. H. FreedmanZ.-X. He and Z. H. Wang, Möbius energy of knots and unknots, Ann. of Math. (2), 139 (1994), 1-50.  doi: 10.2307/2946626.  Google Scholar

[5]

A. Ishizeki and T. Nagasawa, Decomposition of generalized O'Hara's energies, (2019), arXiv: 1904.06812. Google Scholar

[6]

S. Kawakami, A discretization of O'Hara's knot energy and its convergence, (2019), arXiv: 1908.11172. Google Scholar

[7]

D. Kim and R. Kusner, Torus knots extremizing the Möbius energy, Experiment. Math., 2 (1993), 1-9.  doi: 10.1080/10586458.1993.10504264.  Google Scholar

[8]

R. Kusner and J. M. Sullivan, Möbius-invariant knot energies, Ideal Knots, Ser. Knots Everything, World Sci. Publ., River Edge, NJ, 19 (1998), 315-352.  doi: 10.1142/9789812796073_0017.  Google Scholar

[9]

S. Miyajima, Introduction to Sobolev Space and its Application, Kyoritsu Shuppan, Tokyo, 2006. Google Scholar

[10]

J. O'Hara, Energy of a knot, Topology, 30 (1991), 241-247.  doi: 10.1016/0040-9383(91)90010-2.  Google Scholar

[11]

J. O'Hara, Family of energy functionals of knots, Topology Appl., 48 (1992), 147-161.  doi: 10.1016/0166-8641(92)90023-S.  Google Scholar

[12]

J. O'Hara, Energy functionals of knots. Ⅱ, Topology Appl., 56 (1994), 45-61.  doi: 10.1016/0166-8641(94)90108-2.  Google Scholar

[13]

E. J. Rawdon and J. K. Simon, Polygonal approximation and energy of smooth knots, J. Knot Theory Ramifications, 15 (2006), 429-451.  doi: 10.1142/S0218216506004543.  Google Scholar

[14]

S. Scholtes, Discrete Möbius energy, J. Knot Theory Ramifications, 23 (2014), 1450045, 16 pp. doi: 10.1142/S021821651450045X.  Google Scholar

[15]

J. K. Simon, Energy functions for polygonal knots, J. Knot Theory Ramifications, 3 (1994), 299-320.  doi: 10.1142/S021821659400023X.  Google Scholar

show all references

References:
[1]

A. AbramsJ. CantarellaJ. H. G. FuM. Ghomi and R. Howard, Circles minimize most knot energies, Topology, 42 (2003), 381-394.  doi: 10.1016/S0040-9383(02)00016-2.  Google Scholar

[2]

S. Blatt, Boundedness and regularizing effects of O'Hara's knot energies, J. Knot Theory Ramifications, 21 (2012), 1250010, 9 pp. doi: 10.1142/S0218216511009704.  Google Scholar

[3]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Progress in Nonlinear Diffrential Equations and their Applications, 8. Birkhäuser Boston, Boston, MA, 1993. doi: 10.1007/978-1-4612-0327-8.  Google Scholar

[4]

M. H. FreedmanZ.-X. He and Z. H. Wang, Möbius energy of knots and unknots, Ann. of Math. (2), 139 (1994), 1-50.  doi: 10.2307/2946626.  Google Scholar

[5]

A. Ishizeki and T. Nagasawa, Decomposition of generalized O'Hara's energies, (2019), arXiv: 1904.06812. Google Scholar

[6]

S. Kawakami, A discretization of O'Hara's knot energy and its convergence, (2019), arXiv: 1908.11172. Google Scholar

[7]

D. Kim and R. Kusner, Torus knots extremizing the Möbius energy, Experiment. Math., 2 (1993), 1-9.  doi: 10.1080/10586458.1993.10504264.  Google Scholar

[8]

R. Kusner and J. M. Sullivan, Möbius-invariant knot energies, Ideal Knots, Ser. Knots Everything, World Sci. Publ., River Edge, NJ, 19 (1998), 315-352.  doi: 10.1142/9789812796073_0017.  Google Scholar

[9]

S. Miyajima, Introduction to Sobolev Space and its Application, Kyoritsu Shuppan, Tokyo, 2006. Google Scholar

[10]

J. O'Hara, Energy of a knot, Topology, 30 (1991), 241-247.  doi: 10.1016/0040-9383(91)90010-2.  Google Scholar

[11]

J. O'Hara, Family of energy functionals of knots, Topology Appl., 48 (1992), 147-161.  doi: 10.1016/0166-8641(92)90023-S.  Google Scholar

[12]

J. O'Hara, Energy functionals of knots. Ⅱ, Topology Appl., 56 (1994), 45-61.  doi: 10.1016/0166-8641(94)90108-2.  Google Scholar

[13]

E. J. Rawdon and J. K. Simon, Polygonal approximation and energy of smooth knots, J. Knot Theory Ramifications, 15 (2006), 429-451.  doi: 10.1142/S0218216506004543.  Google Scholar

[14]

S. Scholtes, Discrete Möbius energy, J. Knot Theory Ramifications, 23 (2014), 1450045, 16 pp. doi: 10.1142/S021821651450045X.  Google Scholar

[15]

J. K. Simon, Energy functions for polygonal knots, J. Knot Theory Ramifications, 3 (1994), 299-320.  doi: 10.1142/S021821659400023X.  Google Scholar

Figure 1.  Graphs of $ e_\alpha (n) $ (The vertical and horizontal axes show values of $ e_\alpha(n) $ and numbers of vertices $ n = 2^k $ ($ k = 2,3, \cdots , 20 $), respectively)
Figure 2.  Values of $ \mathcal{E}^{2,30}_{2^k}( {\boldsymbol{g}}_{2^k}) $
Figure 3.  Values of $ \mathcal{E}^{2,30}_n( {\boldsymbol{g}}_n) $ when $ n \leq 100 $ (Round points and diamond points show values when $ n $ is even and odd, respectively)
Table 1.  Examples of $ \Phi $ (Ranges of $ \alpha $)
$ \Phi(x) = x^\alpha $ $ \Phi(x) = x^\alpha\log (x+1) $ $ \Phi(x) = 1-e^{-x^\alpha}+x^{2\alpha} /2 $ ($ x \in [0,C_{\text b} \mathcal{L}] $)
Theorem 2.2 $ [2/p , \infty) $ $ [2/p-1 , \infty) $ $ [1/p, \infty) $
Theorem 2.3 $ (1/p , 2+1/p) $ $ (1/p , 1/p+1) $ $ (1/p , 2+1/p) $
Remark 2 $ [2/p , 2+1/p) $ $ [2/p,1/p+1) $ $ [2/p , 2+1/p) $ $ (p >1) $
$ \Phi(x) = x^\alpha $ $ \Phi(x) = x^\alpha\log (x+1) $ $ \Phi(x) = 1-e^{-x^\alpha}+x^{2\alpha} /2 $ ($ x \in [0,C_{\text b} \mathcal{L}] $)
Theorem 2.2 $ [2/p , \infty) $ $ [2/p-1 , \infty) $ $ [1/p, \infty) $
Theorem 2.3 $ (1/p , 2+1/p) $ $ (1/p , 1/p+1) $ $ (1/p , 2+1/p) $
Remark 2 $ [2/p , 2+1/p) $ $ [2/p,1/p+1) $ $ [2/p , 2+1/p) $ $ (p >1) $
Table 2.  Numerical calculation of $ \mathcal{L}( {\boldsymbol{f}}_0)^{\alpha -2}\mathcal{E}^{\alpha , 1}( {\boldsymbol{f}}_0) $ when $ 2 \leq \alpha < 3 $ (D: Values of discretization, D$ / $A: Divisions of value of discretization when $ n = 4194304 $ by analytic value)
Number of vertices $ n $ $ \alpha $
$ 2 $ $ 2.1 $ $ 2.3 $ $ 2.5 $ $ 2.7 $ $ 2.9 $
D $ 4 $ $ 1 $ $ 1.147365 $ $ 1.500936 $ $ 1.949372 $ $ 2.516555 $ $ 3.232177 $
$ 8 $ $ 2.325253 $ $ 2.739102 $ $ 3.780728 $ $ 5.187945 $ $ 7.085586 $ $ 9.640817 $
$ 16 $ $ 3.134412 $ $ 3.754475 $ $ 5.372714 $ $ 7.672833 $ $ 10.95137 $ $ 15.64031 $
$ 32 $ $ 3.562332 $ $ 4.320470 $ $ 6.363289 $ $ 9.408493 $ $ 13.99728 $ $ 20.99456 $
$ 64 $ $ 3.780229 $ $ 4.626457 $ $ 6.969742 $ $ 10.61781 $ $ 16.42130 $ $ 25.87401 $
$ 128 $ $ 3.889916 $ $ 4.790718 $ $ 7.341313 $ $ 11.46626 $ $ 18.37252 $ $ 30.38526 $
$ 256 $ $ 3.944913 $ $ 4.878765 $ $ 7.569466 $ $ 12.06415 $ $ 19.95194 $ $ 34.58121 $
$ 512 $ $ 3.972446 $ $ 4.925946 $ $ 7.709746 $ $ 12.48634 $ $ 21.23325 $ $ 38.49223 $
$ 1024 $ $ 3.986220 $ $ 4.951228 $ $ 7.796054 $ $ 12.78472 $ $ 22.27356 $ $ 42.14019 $
$ 2048 $ $ 3.993109 $ $ 4.964776 $ $ 7.849171 $ $ 12.99567 $ $ 23.11844 $ $ 45.54354 $
$ 4096 $ $ 3.996555 $ $ 4.972036 $ $ 7.881865 $ $ 13.14482 $ $ 23.80467 $ $ 48.71889 $
$ 8192 $ $ 3.998277 $ $ 4.975926 $ $ 7.901990 $ $ 13.25028 $ $ 24.36205 $ $ 51.68157 $
$ 16384 $ $ 3.999139 $ $ 4.978011 $ $ 7.914378 $ $ 13.32485 $ $ 24.81478 $ $ 54.44584 $
$ 32768 $ $ 3.999569 $ $ 4.979129 $ $ 7.922004 $ $ 13.37758 $ $ 25.18251 $ $ 57.02499 $
$ 65536 $ $ 3.999785 $ $ 4.979727 $ $ 7.926698 $ $ 13.41487 $ $ 25.48120 $ $ 59.43143 $
$ 131072 $ $ 3.999892 $ $ 4.980048 $ $ 7.929588 $ $ 13.44124 $ $ 25.72381 $ $ 61.67671 $
$ 262144 $ $ 3.999946 $ $ 4.980220 $ $ 7.931366 $ $ 13.45988 $ $ 25.92087 $ $ 63.77161 $
$ 524288 $ $ 3.999973 $ $ 4.980312 $ $ 7.932461 $ $ 13.47306 $ $ 26.08094 $ $ 65.72639 $
$ 1048576 $ $ 3.999987 $ $ 4.980362 $ $ 7.933135 $ $ 13.48238 $ $ 26.21093 $ $ 67.55013 $
$ 2097152 $ $ 4.000004 $ $ 4.980401 $ $ 7.933568 $ $ 13.48900 $ $ 26.31651 $ $ 69.25143 $
$ 4194304 $ $ 3.999997 $ $ 4.980402 $ $ 7.933807 $ $ 13.49362 $ $ 26.40257 $ $ 70.84417 $
Analytic values $ 4 $ $ 4.980419 $ $ 7.934215 $ $ 13.50489 $ $ 26.77342 $ $ 92.95965 $
D$ / $A $ 0.999999 $ $ 0.999997 $ $ 0.999949 $ $ 0.999166 $ $ 0.986148 $ $ 0.762096 $
Number of vertices $ n $ $ \alpha $
$ 2 $ $ 2.1 $ $ 2.3 $ $ 2.5 $ $ 2.7 $ $ 2.9 $
D $ 4 $ $ 1 $ $ 1.147365 $ $ 1.500936 $ $ 1.949372 $ $ 2.516555 $ $ 3.232177 $
$ 8 $ $ 2.325253 $ $ 2.739102 $ $ 3.780728 $ $ 5.187945 $ $ 7.085586 $ $ 9.640817 $
$ 16 $ $ 3.134412 $ $ 3.754475 $ $ 5.372714 $ $ 7.672833 $ $ 10.95137 $ $ 15.64031 $
$ 32 $ $ 3.562332 $ $ 4.320470 $ $ 6.363289 $ $ 9.408493 $ $ 13.99728 $ $ 20.99456 $
$ 64 $ $ 3.780229 $ $ 4.626457 $ $ 6.969742 $ $ 10.61781 $ $ 16.42130 $ $ 25.87401 $
$ 128 $ $ 3.889916 $ $ 4.790718 $ $ 7.341313 $ $ 11.46626 $ $ 18.37252 $ $ 30.38526 $
$ 256 $ $ 3.944913 $ $ 4.878765 $ $ 7.569466 $ $ 12.06415 $ $ 19.95194 $ $ 34.58121 $
$ 512 $ $ 3.972446 $ $ 4.925946 $ $ 7.709746 $ $ 12.48634 $ $ 21.23325 $ $ 38.49223 $
$ 1024 $ $ 3.986220 $ $ 4.951228 $ $ 7.796054 $ $ 12.78472 $ $ 22.27356 $ $ 42.14019 $
$ 2048 $ $ 3.993109 $ $ 4.964776 $ $ 7.849171 $ $ 12.99567 $ $ 23.11844 $ $ 45.54354 $
$ 4096 $ $ 3.996555 $ $ 4.972036 $ $ 7.881865 $ $ 13.14482 $ $ 23.80467 $ $ 48.71889 $
$ 8192 $ $ 3.998277 $ $ 4.975926 $ $ 7.901990 $ $ 13.25028 $ $ 24.36205 $ $ 51.68157 $
$ 16384 $ $ 3.999139 $ $ 4.978011 $ $ 7.914378 $ $ 13.32485 $ $ 24.81478 $ $ 54.44584 $
$ 32768 $ $ 3.999569 $ $ 4.979129 $ $ 7.922004 $ $ 13.37758 $ $ 25.18251 $ $ 57.02499 $
$ 65536 $ $ 3.999785 $ $ 4.979727 $ $ 7.926698 $ $ 13.41487 $ $ 25.48120 $ $ 59.43143 $
$ 131072 $ $ 3.999892 $ $ 4.980048 $ $ 7.929588 $ $ 13.44124 $ $ 25.72381 $ $ 61.67671 $
$ 262144 $ $ 3.999946 $ $ 4.980220 $ $ 7.931366 $ $ 13.45988 $ $ 25.92087 $ $ 63.77161 $
$ 524288 $ $ 3.999973 $ $ 4.980312 $ $ 7.932461 $ $ 13.47306 $ $ 26.08094 $ $ 65.72639 $
$ 1048576 $ $ 3.999987 $ $ 4.980362 $ $ 7.933135 $ $ 13.48238 $ $ 26.21093 $ $ 67.55013 $
$ 2097152 $ $ 4.000004 $ $ 4.980401 $ $ 7.933568 $ $ 13.48900 $ $ 26.31651 $ $ 69.25143 $
$ 4194304 $ $ 3.999997 $ $ 4.980402 $ $ 7.933807 $ $ 13.49362 $ $ 26.40257 $ $ 70.84417 $
Analytic values $ 4 $ $ 4.980419 $ $ 7.934215 $ $ 13.50489 $ $ 26.77342 $ $ 92.95965 $
D$ / $A $ 0.999999 $ $ 0.999997 $ $ 0.999949 $ $ 0.999166 $ $ 0.986148 $ $ 0.762096 $
[1]

Thorsten Hüls. Numerical computation of dichotomy rates and projectors in discrete time. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 109-131. doi: 10.3934/dcdsb.2009.12.109

[2]

G. Acosta, Julián Fernández Bonder, P. Groisman, J.D. Rossi. Numerical approximation of a parabolic problem with a nonlinear boundary condition in several space dimensions. Discrete & Continuous Dynamical Systems - B, 2002, 2 (2) : 279-294. doi: 10.3934/dcdsb.2002.2.279

[3]

Katja Polotzek, Kathrin Padberg-Gehle, Tobias Jäger. Set-oriented numerical computation of rotation sets. Journal of Computational Dynamics, 2017, 4 (1&2) : 119-141. doi: 10.3934/jcd.2017004

[4]

Carsten Burstedde. On the numerical evaluation of fractional Sobolev norms. Communications on Pure & Applied Analysis, 2007, 6 (3) : 587-605. doi: 10.3934/cpaa.2007.6.587

[5]

Martin Bauer, Philipp Harms, Peter W. Michor. Sobolev metrics on shape space of surfaces. Journal of Geometric Mechanics, 2011, 3 (4) : 389-438. doi: 10.3934/jgm.2011.3.389

[6]

Patrick Cummings, C. Eugene Wayne. Modified energy functionals and the NLS approximation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1295-1321. doi: 10.3934/dcds.2017054

[7]

Kazumasa Fujiwara, Shuji Machihara, Tohru Ozawa. On a system of semirelativistic equations in the energy space. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1343-1355. doi: 10.3934/cpaa.2015.14.1343

[8]

Kazumasa Fujiwara, Shuji Machihara, Tohru Ozawa. Remark on a semirelativistic equation in the energy space. Conference Publications, 2015, 2015 (special) : 473-478. doi: 10.3934/proc.2015.0473

[9]

Shuhua Zhang, Xinyu Wang, Song Wang. Modeling and computation of energy efficiency management with emission permits trading. Journal of Industrial & Management Optimization, 2018, 14 (4) : 1349-1365. doi: 10.3934/jimo.2018010

[10]

Martins Bruveris. Completeness properties of Sobolev metrics on the space of curves. Journal of Geometric Mechanics, 2015, 7 (2) : 125-150. doi: 10.3934/jgm.2015.7.125

[11]

Angela Alberico, Andrea Cianchi, Luboš Pick, Lenka Slavíková. Sharp Sobolev type embeddings on the entire Euclidean space. Communications on Pure & Applied Analysis, 2018, 17 (5) : 2011-2037. doi: 10.3934/cpaa.2018096

[12]

Virginie De Witte, Willy Govaerts. Numerical computation of normal form coefficients of bifurcations of odes in MATLAB. Conference Publications, 2011, 2011 (Special) : 362-372. doi: 10.3934/proc.2011.2011.362

[13]

Ze Cheng, Congming Li. An extended discrete Hardy-Littlewood-Sobolev inequality. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1951-1959. doi: 10.3934/dcds.2014.34.1951

[14]

R.G. Duran, J.I. Etcheverry, J.D. Rossi. Numerical approximation of a parabolic problem with a nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 497-506. doi: 10.3934/dcds.1998.4.497

[15]

Henk Broer, Aaron Hagen, Gert Vegter. Numerical approximation of normally hyperbolic invariant manifolds. Conference Publications, 2003, 2003 (Special) : 133-140. doi: 10.3934/proc.2003.2003.133

[16]

Stefan Klus, Péter Koltai, Christof Schütte. On the numerical approximation of the Perron-Frobenius and Koopman operator. Journal of Computational Dynamics, 2016, 3 (1) : 51-79. doi: 10.3934/jcd.2016003

[17]

Fethallah Benmansour, Guillaume Carlier, Gabriel Peyré, Filippo Santambrogio. Numerical approximation of continuous traffic congestion equilibria. Networks & Heterogeneous Media, 2009, 4 (3) : 605-623. doi: 10.3934/nhm.2009.4.605

[18]

Timothy Blass, Rafael de la Llave. Perturbation and numerical methods for computing the minimal average energy. Networks & Heterogeneous Media, 2011, 6 (2) : 241-255. doi: 10.3934/nhm.2011.6.241

[19]

Robert I. McLachlan, G. R. W. Quispel. Discrete gradient methods have an energy conservation law. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 1099-1104. doi: 10.3934/dcds.2014.34.1099

[20]

Salma Souhaile, Larbi Afifi. Minimum energy compensation for discrete delayed systems with disturbances. Discrete & Continuous Dynamical Systems - S, 2020, 13 (9) : 2489-2508. doi: 10.3934/dcdss.2020119

2019 Impact Factor: 1.233

Article outline

Figures and Tables

[Back to Top]